Missouri, 2006

Heat in Missouri, August 19, 2006

August 19, 2006 · NWS PAH · 11 events in 11 counties and zones

Heat indices peaked between 105 and 110 degrees across southeast Missouri. The highest hourly heat index readings were 108 at Cape Girardeau and 107 at Poplar Bluff.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heat indices peaked between 105 and 110 degrees across southeast Missouri. The highest hourly heat index readings were 108 at Cape Girardeau and 107 at Poplar Bluff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 19, 2:19 AM CST, 10 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 2:19 AM CST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
319 AM CDT SAT AUG 19 2006

.DISCUSSION...

FOR THE LAST SEVERAL MONTHS THE WFO PAH FORECAST AREA HAS BEEN
PLACED NEAR THE INFLECTION POINT OF A WESTERN U.S. MEAN RIDGE AND
A LOWER AMPLITUDE TROUGH IN THE NERN U.S. THIS HAS LED TO A
VARYING DEGREE OF SUCCESS FOR THE PASSAGE OF SURFACE FRONTAL
BOUNDARIES THROUGH THE FORECAST AREA. THIS FORECAST PACKAGE IS NO
DIFFERENT.

ON THE SYNOPTIC SCALE...ALL OF THE MODELS ARE IN PRETTY GOOD
AGREEMENT WITH THE UPPER RIDGE POSITION IN THE LOWER MS VALLEY AND
THE DAMPENING OF THE MID LEVEL SHORTWAVE OVER THE NORTHERN PLAINS
THIS PAST EVENING. HOWEVER...THE NECESSARY DETAILS FOR POP/WX
FORECASTS ARE COMPLICATED BY MESO AND STORM SCALE ALTERATIONS TO
THE ATMOSPHERE /MCV AND OUTFLOW BOUNDARY INTERACTIONS/ IN AND NEAR
THE WFO PAH FORECAST AREA.

IN COMPARISON TO THE 00Z UPPER AIR ANALYSIS...THE GFS AND ECWMF
00Z SAT MODEL RUNS WERE MORE ACCURATE IN HEIGHT FIELDS...BUT THE
GFS WAS A LITTLE FAST WITH THE POSITION AND LOCATION OF THE MAIN
SHORTWAVES MOVING AROUND THE PERIPHERARY OF THE UPPER RIDGE.
THE 00Z THU RUNS OF THE NAM AND GFS...WHICH PREVIOUSLY DISCOUNTED
THE POTENTIAL FOR PRECIPITATION INTO MONDAY NIGHT...HAVE REVERSED
POSITION AND ARE IN LINE WITH THE PREVIOUS RUNS OF THE ECWMF.

FOR THE WFO PAH FORECAST AREA...THIS INDICATES THAT THE FRONTAL
BOUNDARY WORKING SOUTHWARD TODAY WILL STALL OUT OVER THE
REGION...WITH EMBEDDED WAVES EXPECTED TO PERIODICALLY DEVELOP AND
RIDE OVER THE BOUNDARY. THIS LEADS TO DIURNAL CHANCES FOR
PRECIPITATION DURING MAX HEATING...AS WELL AS THE POTENTIAL FOR
NON-DIURNAL ORGANIZED CONVECTION AS SLIGHTLY STRONGER WIND FIELDS
ALOFT WORK TOWARD THE FORECAST AREA AS THE UPPER RIDGE SHIFTS TO
THE WEST OF THE REGION. THE POP/WX FORECAST WAS MODIFIED TO THE
ACCOUNT FOR THE SLOWER MOVEMENT OF THE FRONTAL BOUNDARY...WITH
GREATER EMPHASIS PLACED ON THE 00Z SAT ECMWF/NAM LOW LEVEL WIND
AND SURFACE PRESSURE FIELDS.

THE SURFACE WIND FORECAST WAS THE MOST PROBLEMATIC FEATURE OF THIS
FORECAST PACKAGE...ESPECIALLY WITH THE VARIABLE WIND FIELDS AROUND
THE SURFACE FRONTAL BOUNDARY. ALTHOUGH DIRECTIONAL WIND CHANGES
MAY BE QUESTIONABLE...I LEANED CLOSER TO THE GFS MOS GUIDANCE
VALUES FOR INPUT INTO THE GRIDDED FORECAST PACKAGE TODAY.

FOR MAX/MIN TEMPERATURE FORECASTS...SLIGHTLY UNDERCUT TEMPERATURES
BY 1-2 DEGREES FROM NAM GUIDANCE VALUES. THIS GUIDANCE REMAINS AT
OR BELOW THE ELEVATED GFS MOS GUIDANCE VALUES AND WAS PREFERRED
BASED ON RECENT TEMPERATURE VERIFICATION.

WITH THE FRONTAL BOUNDARY EXPECTED NEARBY...ANY CLOUDS OR PRECIPITATION
CHANCES WILL PRECLUDE ELEVATED HEAT INDEX VALUES FOR THE REMAINDER
OF THE 7 DAY FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH
Hazardous weather outlook, Aug 19, 3:16 AM CST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 AM CDT SAT AUG 19 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
416 AM CDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE SOUTH ACROSS THE REGION TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE FRONT. THE ATMOSPHERE
IS FORECAST TO BECOME VERY UNSTABLE TODAY. THIS COUPLED WITH A
SLIGHT INCREASE IN UPPER LEVEL WIND SPEEDS...MEANS A FEW OF THE
STORMS COULD PRODUCE DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT IS FORECAST TO STALL ACROSS SOUTHERN SECTIONS OF
THE FOUR STATE AREA SUNDAY...THEN MOVE A LITTLE FURTHER SOUTH ON
MONDAY. A WAVE OF LOW PRESSURE FORECAST TO MOVE EAST ALONG THE
FRONT...SHOULD TRIGGER WIDELY SCATTERED THUNDERSTORMS SUNDAY AND
AGAIN MONDAY. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW
OF THE STRONGER STORMS MAY BE CAPABLE OF GUSTY WINDS AND LOCALLY
HEAVY RAIN...ESPECIALLY ACROSS SOUTHEAST MISSOURI AND WESTERN
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND EARLY TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Bollinger

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
Bollinger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heat, Butler

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
Butler forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Cape Girardeau

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heat, Carter

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
Carter forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Mississippi

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
Mississippi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Heat, New Madrid

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
New Madrid forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Perry

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Heat, Ripley

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
Ripley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Scott

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
Scott forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heat, Stoddard

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
Stoddard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 19, 1:00 PM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529992, 5529993, 5529994, 5529995, 5529996, 5529997, 5529998, 5529999, 5530000, 5530001, 5530002.